Is stomach pain a common side effect of Alzheimer's drugs?

1 answer | Last updated: Oct 22, 2016
A fellow caregiver asked...

My dad is 76 and has been diagnosed with Alzheimer's. He is taking two medications to slow down the disease. My question is - is it true that you could have stomach pain from this? He has been tested many times and has no problems anywhere in his body, but his general practitioner said there is a part of the brain that can cause this.


Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

One of the medications your father is taking is probably a drug which inhibits cholinesterase: Aricept, Razadyne or Exelon. These drugs may cause upset stomach and diarrhea. However, if one of them does it, it is possible to switch to another one which may be better tolerated. Also, it is possible to decrease the dose or take the medication with meals to decrease its adverse effect.